Development of osteomalacia in a post-liver transplant patient receiving adefovir dipivoxil
Related Experiment Video
Updated: Jun 5, 2026

Establishment of the Dual Humanized TK-NOG Mouse Model for HIV-associated Liver Pathogenesis
Published on: September 11, 2019
Masami Minemura1, Yoshiharu Tokimitsu, Kazuto Tajiri
1Masami Minemura, Yoshiharu Tokimitsu, Kazuto Tajiri, Yasuhiro Nakayama, Kengo Kawai, Hiroshi Kudo, Katsuharu Hirano, Yoshinari Atarashi, Yutaka Yata, Satoshi Yasumura, Terumi Takahara, Toshiro Sugiyama, Third Department of Internal Medicine, Faculty of Medicine, University of Toyama, Toyama 930-0194, Japan.
Abstract:
We report the case of a patient treated with living donor-related liver transplantation who suffered from osteomalacia during adefovir dipivoxil (ADV)-containing antiviral therapy for lamivudine-resistant hepatitis B virus infection. The patient had generalized bone pain, with severe hypophosphatemia after 20 mo of ADV therapy. Radiographic studies demonstrated the presence of osteomalacia. The peak plasma ADV level was 38 ng/mL after administration of ADV at 10 mg/d. It was also found that ADV affected the metabolism of tacrolimus, a calcineurin-inhibitor, and caused an increase in the plasma levels of tacrolimus. The disability was reversed with the withdrawal of ADV and with mineral supplementation. ADV can cause an elevation of plasma tacrolimus levels, which may be associated with renal dysfunction. High levels of ADV and tacrolimus can cause nephrotoxicity and osteomalacia. This case highlights the importance of considering a diagnosis of osteomalacia in liver transplantation recipients treated with both ADV and tacrolimus.
Related Concept Videos
Diseases of the Liver and Gallbladder
Cirrhosis is characterized by the scarring of hepatic lobules in the liver, which are replaced by fibrous tissue, affecting the liver's normal functioning. NAFLD, on the other hand, is caused by an excessive build-up of fat in the liver, not related to...
Immunodeficiency Diseases
There are three main causes of immunodeficiency disorders...
Effect of Hepatic Disease on Pharmacokinetics: Dose Adjustments Due to Hepatic Impairment
Effect of Hepatic Disease on Pharmacokinetics: Pathophysiologic Assessment and Liver Function Test
Kidney Transplant III: Nursing Management
Chronic Kidney Disease II: Clinical Manifestations